Pembrolizumab-Induced Checkpoint Inhibitor-Associated Diabetes Mellitus in Triple-Negative Breast Cancer: A Case Report

Read full text
Authors: Shawlin Jahan, Haseen Ishraque Paabon, Kabyar Cho
Cited by: 1
References: 10

Abstract

Immune checkpoint inhibitors (ICIs) have transformed the management of multiple malignancies but can lead to immune-related adverse events (irAEs) affecting endocrine organs. Diabetes mellitus secondary to ICIs is uncommon but potentially life-threatening. We report a case of new-onset insulin-dependent diabetes developing during pembrolizumab therapy in a patient treated for triple-negative breast cancer. The patient presented with severe hyperglycaemia and ketosis after several cycles of immunotherapy. Autoimmune diabetes antibodies were negative, and C-peptide levels indicated relative insulin deficiency. Glycaemic control remained challenging after discharge, with alternating hyperglycaemia and hypoglycaemia despite insulin therapy. This case highlights the variability in the presentation of checkpoint inhibitor-associated diabetes and the challenges in ongoing glycaemic management.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Metabolism Diabetes and Cancer Immune cells in cancer

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
7
Pages
e113405–e113405
Publication date
26 July 2026
Language
EN